What should i expect?


#1

Hello All,

I'm a 43 year old male from County Durham and was diagnosed as having Parkinson's two weeks ago.

I think I've taken the news pretty well having played Internet doctor beforehand and come to the conclusion that Parkinson's was a likely scenario.

I have drag in my left leg but my main issue is my left arm which has mild tremor, is very stiff and has limited movement in my fingers.

Though I have yet to have an MRI, the consultant neurologist has prescribed Madapor for me and indicated this may well 'bring my arm back to life'.

I have only been taking the tablets for a week and am currently on a low dose but I was wondering if people would be so kind as to give me an idea of when I am likely to see any improvement.

Thanks in advance :)


#2

 

Hi dw71

Yes you will eventually get some response to your meds, sometimes it takes a little while to get into your system, especially as you are on a low dose.  No doubt the Madapor will be increased gradually.

I'm on Ropinirole, I refused to take any meds the first twelve months, I think I was in denial, but when I did eventually take some meds the difference was unbelievable. It didn't take away the tremors but it helped loads with the stiffness and the slow movement I wished I had taken them when I had been first diagnosed.

Hope you get on well with what you have been prescribed.

By the way I'm originally from Co Durham - Sunderland - but that was a long time ago!

 

Regards Sheffy

 


#3

Hello dw71

I was dx october 2012 and they wanted to put me on madopar immediately.  I refused and spoke to the neurologist who was dealing with a sight problem, he suggested Sinemet.  I waited another 6 months pre taking them.  I have early stages - initially the main issues were left hand lack of coordination and mistakes when typing, left arm not swinging, slow walk.  I'm 68.

Did a lot of reading re meds and am trying to be on as little as possible.  However I take lots of meds for other conditions and dont want to add to weight of pill box!

You will get a lot of support and information and help from here.  But also useful to speak to your pharmacist and make friends with them - they have been so good.  Also the PUK help line nurses and hospital specialist nurses.  If your hospial dont have one ring around until you find one!

I am stunned by how many people in their 40's are using this site.  

Take care of yourself and exercise as much as you can

Aber

 


#4

Not sure about the drugs, I am taking requip, but make enquiries about Conductive Education and if you are fortunate enough to be able to access it in your area go for it asap, this is not a cure but it will help you overcome these issues, it helps you take control of your life once more.


#5

Hi Sheffy,

Thanks for taking the time to respond. Its encouraging to know I'm just being impatient and that I can hopefully expect improvement in the near future. With this all being new I think I was expecting to see some improvement after my first week on the meds.

Regards

David


#6

Hello Aber,

Your initial symptoms match mine exactly. I was originally referred for a trapped nerve but, after conductive testing, that was ruled out and a neurology referral diagnosed Parkinson's. My consultant was keen to get me on meds straight away as apparently recent studies have shown it is better to start on them as soon as possible. The hospital I am under has a specialist Parkinson's nurse and I am expecting to receive an appointment any time now.

Thanks for you response

David


#7

Hi Terrific,

Thanks for the tip. I will mention it when I get my appointment with the Parkinson's nurse.

Regards

David


#8

Hi dw welcome to the forum

I was diagnosed last year at the age of 47 i started on Azilect straight away but did not do much for my symptoms i then started on Madopar  , it can take a few weeks to see a improvement in your symptoms , i started on 125mg 3 times a day which i was taking at 4 hourly intervals but i did find that  my symptpoms come back after about 2 1/2 to 3 hours , so i am now on Madopar 125mg 5 times a day at 3 hourly intervals which most of the time works well for me , but like everyone with pd we can have bad days  , once the meds kick in you will be your own best judge as to how your meds are working if you find your symptoms come back before your next dose ( wearing off )  then speak to your neuro or parkinsons nurse with regards to a increase in medication  you will always be started on the lowest dose possible and then titrate up as needed

Hope this helps


#9

Hi Shelly,

Thanks for this. I'm on a low dose (62.5mg) three times a day rising to 125mg from next Wednesday. I'm interested in what you say about bad days. Naively I assumed all would be relatively rosy one the tablets took affect.

Regards

David


#10

When you go up to 125 mg  you should notice a difference

A lot of things can interfere with your medication i tend tio take mine on a empty stomach as protein can interfere with how well your medication is absorbded,


#11

This is really interesting, because I have just started to take Madopar and am on 3×62.5 a day, taken one hour before meals. I too was wondering when my medication would start to have an effect, as I have not noticed any change, in fact, with the nausea, dizziness and disorientation I was wondering whether I should just stop taking them. But I'm going to stick it out. My specialist has not told me to go up to titrate up to 125 milligrams, but to stick at one tablet 3 times a day. To be reviewed in 3 months.


#12

 

I've started on sinemet,

first  3 x 12.5/50 daily for two weeks

Now 6x 12.5/50 for two weeks

Next week the Gp wants too up it too stronger pills but less back too 3 daily.

With the first 3 i could'nt lift myself off the bed and then No real effect in the following days.

then 6 i had rageing head aches and a stiff neck for several days, but hard too know if there is a start of benefit as i have aches n pains as n when.

I do wonder if my gp's going a little fast and im getting more side effects than benefits, i'm a little anxious of the side effects of yet stronger pills.

my neuro will review in 4 months.

 


#13

Onlysize3

Yes some neuros do that in 3 months they will review if you need to go up to 125mg or stay on 62.5mg

Sea angler i started on Sinemet plus last November but i suffered badly with side effects the main one  i suffered with was  terrible nausea and vomiting i stuck it out for 3 months on the Sinemet and was just on the verge of stopping the meds  as my doctor must have prescibded every anti sickness drug going but nothing worked for me  and i really could not stand the constant nausea then my pd nurse suggested trying Madopar which i did and have no problems taking them never needed any anti sickness  either , everyone is different my mother has pd as well and she takes sinemet with no problems


#14

I've been lucky enough not to have anything more than a single days nausea from taking the Madopar. I take the tablet 30 minutes before food so as to avoid any protein conflicts.

I've yet to have alcohol since beginning on the meds. Hoping there are no conflicts.


#15

Don't think there are any problems with alcohol David , i don't have any nausea on Madopar , Sinemet was a totally different story .


#16

Thanks Shelly. I'm out at a colleagues leaving do tonight and didnt know whether or not I should risk a few drinks.


#17

I am partial to the odd malibu and it has never done me any harm , enjoy your  evening David


#18

Hi your story and symptoms are almost carbon copy of what mine were. I was diagnosed a little over a year ago at the age of 45. I'm on pramipexole. It's worked pretty well for me. I'm trying to stay off the sinemet as long as I can to avoid dyskinesia in the future. I've come to learn that medicine will not alleviate all of your symptoms. Batteling  parkinsons is more mind over matter. You just have to deal with your new body and make the best of it. I'm doing everything I can to slow the progression. Exercise is key. I will mention I'm taking ceylon cinnemon to help slow the progression. Google it and judge for your self. Best wishes on your journey.


#19

I was diagnosed in September I am 58 I was put on pramapexal even low dose my tremors and stiffness went after a week good luck hope all goes well with your meds x


#20

Hi I've been on requip xl since diagnosis in sept, now on 12 mg seen no effect so talking about adding in levadopa ,nit sure if madopar or sinemet.

as physio said you need to live now and be mobile 

have stiffness and rigidity down left side and continuous tremor at mo 

age 56